Chemotherapy and blood sugars
rosieb0715 posted:
In a couple of days I start chemo treatments for breast cancer. Does anyone know what I should expect as far as my blood sugars? How many days should I plan on adjusting my basal rate to handle increased blood sugars? This is all new. I'm just curious if anyone else has been through it. I am a pumper of 27 years, diabetes for 51.
mrscora01 responded:
I know someone who posts here sometimes who has gone through breast cancer chemo. Hopefully she'll give you some ideas of what her blood sugars did. On the pumping side, I would suggest not changing anything and testing a lot. You will see what the chemo does to your sugars and then be able to make adjustments accordingly. You may only need to make adjustments on chemo days or a day or two after. I don't know for sure, but you will have to research your own body and look for patterns.

Best of luck to you.

T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
mhall6252 responded:
Hi Rosie - I am the person Cora referred to. I have been fighting breast cancer for 3 years.

What will affect your blood sugar most is the steroid (decadron) that you will likely be prescribed. Talk to the oncologist and be sure he knows you are diabetic. They can reduce the dose as its purpose is to help prevent nausea. I got it just on treatment day so I didn't have a big bump in my glucose levels.

Of course, we are all different so your experience may be different than mine.

I suggest you check out . It's a discussion board with information on every subject related to breast cancer treatment and thousands of participants. Also, there are some wonderful ladies here as part of the Breast Cancer community that may be able to help.

My blog may also help you..

Good luck to you.

Diabetic since 5/2001
Follow my journey at
Smile and the world smiles with you.
NWSmom4g replied to mhall6252's response:
Glad to hear you're still with us, Michelle. Thanks for your input.

Best regards, Nancy
rosieb0715 replied to mhall6252's response:
Hi Michelle

Thank you for your response. I did find the decadron to be the worst on my blood sugars. I will ask before my next treatment to see if I can take it the day of rather than before and after. Did they prescribe a stronger anti-nausea med for you along with the decadron?

Thank you for your input. I wish you the very best with your journey.